Complications of Epilepsy
Complications of complex partial seizures are easily triggered by emotional stress. The limbic structures (i.e., hypothalamus, hippocampus, amygdala) of the brain may be damaged by seizure activity. The limbic system is concerned with emotion and motivation.
These patients may develop cognitive and behavioral difficulties, such as the following:
- Interictal personality: humorlessness, dependence, obsessions, anger, hypo- or hypersexuality, emotionality
- Memory loss: short-term memory loss attributable to dysfunction in the hippocampus, anomia (inability to recall words or names of objects)
- Poriomania: prolonged aimless wandering followed by amnesia
- Violent behavior: aggression and defensiveness when subjected to restraint during a seizure
Complications associated with tonic-clonic seizures may involve injury, such as the following:
- Aspiration (inhalation into the lungs) of secretions or vomited stomach contents
- Skull or vertebral fractures, shoulder dislocation
- Tongue, lip, or cheek injuries caused by biting
- Status epilepticus
Status epilepticus is a medical emergency in which seizures recur without the patient regaining consciousness between events. This condition can develop in any type of seizure but is most common in tonic-clonic seizures. Status epilepticus may cause brain damage or cognitive dysfunction and may be fatal.
Subsequent seizures become briefer, more localized, and may be reduced to myoclonic activity. Complications may include:
- Cardiac arrhythmias
- Myocardial infarction (heart attack)
- Oral and head trauma
- Pulmonary edema (fluid build-up in the lungs)
Sudden Unexplained Death in Epilepsy (SUDEP)
Sudden unexplained death in epilepsy (SUDEP) occurs in a small percentage of persons with epilepsy. For reasons that are poorly understood, an otherwise healthy person with epilepsy can die suddenly. While this also happens within the general population, persons with symptomatic epilepsy have a much greater risk.
Autopsies have not uncovered a physical cause of SUDEP. It is possible that pulmonary edema (fluid build-up in the lungs), suffocation, or cardiac arrhythmias (irregular heartbeat) may be responsible. Some people appear to be at a higher risk than others, such as young adults with generalized tonic-clonic seizures that are not fully controlled with medication and those who abuse alcohol and illicit drugs. Patients using two or more anticonvulsants may be at increased risk for SUDEP.